A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt

Vinay Pandit, Shubha Seshadri, S. N. Rao, Charmaine Samarasinghe, Ashwini Kumar, Rohith Valsalan

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

Organophosphate (OP) poisoning is common in India. Only few case reports of parenteral OP poisoning have been described. We report a case of self-injected methyl parathion poisoning, presenting after four days with seizure, altered sensorium, and respiratory distress which posed a diagnostic and therapeutic dilemma. Despite nonavailability of history of OP poisoning, he was treated based on suspicion and showed a good clinical response to treatment trial with atropine and pralidoxime, and had a successful recovery. Atypical presentations may be encountered following parenteral administration of OP poison, and even a slight suspicion of this warrants proper investigations and treatment for a favorable outcome. Persistently low plasma cholinesterase level is a useful marker for making the diagnosis.

Original languageEnglish
Pages (from-to)132-134
Number of pages3
JournalJournal of Emergencies, Trauma and Shock
Volume4
Issue number1
DOIs
Publication statusPublished - 01-01-2011

Fingerprint

Organophosphate Poisoning
Suicide
Seizures
Methyl Parathion
Organophosphates
Poisons
Cholinesterases
Atropine
Poisoning
India
Therapeutics

All Science Journal Classification (ASJC) codes

  • Emergency Medicine

Cite this

@article{6d7eead6abb9449486fd39aba3db3175,
title = "A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt",
abstract = "Organophosphate (OP) poisoning is common in India. Only few case reports of parenteral OP poisoning have been described. We report a case of self-injected methyl parathion poisoning, presenting after four days with seizure, altered sensorium, and respiratory distress which posed a diagnostic and therapeutic dilemma. Despite nonavailability of history of OP poisoning, he was treated based on suspicion and showed a good clinical response to treatment trial with atropine and pralidoxime, and had a successful recovery. Atypical presentations may be encountered following parenteral administration of OP poison, and even a slight suspicion of this warrants proper investigations and treatment for a favorable outcome. Persistently low plasma cholinesterase level is a useful marker for making the diagnosis.",
author = "Vinay Pandit and Shubha Seshadri and Rao, {S. N.} and Charmaine Samarasinghe and Ashwini Kumar and Rohith Valsalan",
year = "2011",
month = "1",
day = "1",
doi = "10.4103/0974-2700.76825",
language = "English",
volume = "4",
pages = "132--134",
journal = "Journal of Emergencies, Trauma and Shock",
issn = "0974-2700",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "1",

}

A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt. / Pandit, Vinay; Seshadri, Shubha; Rao, S. N.; Samarasinghe, Charmaine; Kumar, Ashwini; Valsalan, Rohith.

In: Journal of Emergencies, Trauma and Shock, Vol. 4, No. 1, 01.01.2011, p. 132-134.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A case of organophosphate poisoning presenting with seizure and unavailable history of parenteral suicide attempt

AU - Pandit, Vinay

AU - Seshadri, Shubha

AU - Rao, S. N.

AU - Samarasinghe, Charmaine

AU - Kumar, Ashwini

AU - Valsalan, Rohith

PY - 2011/1/1

Y1 - 2011/1/1

N2 - Organophosphate (OP) poisoning is common in India. Only few case reports of parenteral OP poisoning have been described. We report a case of self-injected methyl parathion poisoning, presenting after four days with seizure, altered sensorium, and respiratory distress which posed a diagnostic and therapeutic dilemma. Despite nonavailability of history of OP poisoning, he was treated based on suspicion and showed a good clinical response to treatment trial with atropine and pralidoxime, and had a successful recovery. Atypical presentations may be encountered following parenteral administration of OP poison, and even a slight suspicion of this warrants proper investigations and treatment for a favorable outcome. Persistently low plasma cholinesterase level is a useful marker for making the diagnosis.

AB - Organophosphate (OP) poisoning is common in India. Only few case reports of parenteral OP poisoning have been described. We report a case of self-injected methyl parathion poisoning, presenting after four days with seizure, altered sensorium, and respiratory distress which posed a diagnostic and therapeutic dilemma. Despite nonavailability of history of OP poisoning, he was treated based on suspicion and showed a good clinical response to treatment trial with atropine and pralidoxime, and had a successful recovery. Atypical presentations may be encountered following parenteral administration of OP poison, and even a slight suspicion of this warrants proper investigations and treatment for a favorable outcome. Persistently low plasma cholinesterase level is a useful marker for making the diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=79952372899&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79952372899&partnerID=8YFLogxK

U2 - 10.4103/0974-2700.76825

DO - 10.4103/0974-2700.76825

M3 - Article

AN - SCOPUS:79952372899

VL - 4

SP - 132

EP - 134

JO - Journal of Emergencies, Trauma and Shock

JF - Journal of Emergencies, Trauma and Shock

SN - 0974-2700

IS - 1

ER -